The uses of neuroleptics, especially risperidone, and their common side effect of hyperprolactinemia have rare, but considerable adverse effect of gynecomastia has become a debatable issue. Advertisements for class action lawsuits and media reports of gynecomastia cause concern for patients and parents of children prescribed such medicines.
The relationship between neuroleptic use, hyperprolactinemia, and gynecomastia is poorly understood and there is very little guidance for psychiatrists, especially child psychiatrists, who need to prescribe these medicines. Although risperidone ranks high among unusual neuroleptics in producing hyperprolactinemia, unlike what many legal advertisements claim or suggest, no direct connection has been established between hyperprolactinemia and gynecomastia. For more details about risperdal gynecomastia lawsuits, you can browse the web.
Prescribers of risperidone and other neuroleptics would advantageous from becoming more aware of the issue of neuroleptic induced hyperprolactinemia and gynecomastia to avoid adverse effects for patients and ethical and legal threat for themselves
Occurrence and Classification of Gynecomastia:
About 30% to 60% of normal pubertal boys are reported to develop some degree of gynecomastia, depending on the definition of gynecomastia used. The commonly accepted definition is enlargement of subareolar breast tissue to a diameter of at least 2 cm. Drug induced gynecomastia is estimated to occur in as few as 4% in some studies to as high as 25% in others. You can check over here to know more about risperdal gynecomastia.
The high variability in the incidence of gynecomastia in various studies is mostly the result of disparity in criteria used to diagnose gynecomastia. Most instances of drug-induced gynecomastia will diminish and disappear once the offending drug is withdrawn and if discovered early enough the improvement may start appearing within a month or so.
For a definitive diagnosis of gynecomastia, when clinical findings are vague or in other litigious situations, imaging measures such as sonography or mammography may become necessary.
If stopping the offending drug does not produce sufficient improvement in gynecomastia, treatment by a specialist with medicines such as tamoxifen is an option. The psychiatrist prescribing risperidone or any neuroleptic for children or adults needs to stay attentive to the issue of drug-induced gynecomastia to avoid clinical, ethical, and legal pitfalls, as drug induced gynecomastia has the best chance of reversal if detected early, as fibrotic changes take place later on in the breast tissue, making it less responsive to nonsurgical interventions.